Alert archive / North Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Newport/Morehead City, NC

June 18, 2018Pamlico County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Jun 18, 2018, 2:21 AM EDT for Pamlico County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2018, 2:21 AM EDT (06:21 UTC)
Expired
Jun 18, 2018, 3:00 AM EDT
In force
39 min
Issued by
NWS Newport/Morehead City, NC

County Pamlico County, NC

The radar

The Morehead City radar (KMHX), 35 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 6.4 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2018-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1050 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2018-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1050 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

352 
WWUS82 KMHX 180621
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
221 AM EDT MON JUN 18 2018

NCZ094-095-180700-
Pamlico-Carteret-
221 AM EDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CARTERET AND 
CENTRAL PAMLICO COUNTIES...

At 221 AM EDT, a strong thunderstorm was located over Maribel, or 18
miles east of James City, moving southeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
South River, Merrimon, Florence, Whortonsville, Nc Pamlico, Maribel,
Merritt, Bayboro, Alliance, Stonewall, Vandemere and Mesic.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3493 7665 3496 7668 3497 7668 3498 7666
      3499 7663 3500 7663 3500 7668 3499 7670
      3514 7684 3523 7671 3523 7666 3506 7641
TIME...MOT...LOC 0621Z 320DEG 10KT 3514 7671 

$$

27

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jun 17, 10:10 PM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jun 17, 10:10 PM EDT, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1010 PM EDT Sun Jun 17 2018

.SYNOPSIS...
An offshore high/inland trough pattern will continue through mid
week producing a hot southwest flow across the area. An upper
level disturbance will move in from the north-northwest late this
afternoon and affect the area through Monday. A weak frontal
boundary may move into northern sections Wednesday with a somewhat
stronger front pushing through the area Thursday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 1010 pm Sunday...Both GFS and the ECMWF have convection
over the area overnight as vort max moves south southeast on the
eastern side of the ridge. However, based on regional radar,
the GFS seems overdone over the western half of the forecast
area, while the ECMWF look more likely. Therefore have adjusted
PoPs to slight chance western half and up to 50% eastern half.
No change to temps. Muggy SW flow will keep min temps in low to
mid 70s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
As of 330 PM Sunday...Shortwave energy moves SE of the area
with the upper ridge building eastward across the area and the
offshore high/inland trough surface pattern continuing. Could
see a few showers along the coast in the morning, then expect
scattered convection to develop late morning and afternoon hours
with a moist and unstable airmass persisting; PW values around
2" and CAPE around 3000 J/kg. Primary forcing is expected to be
along the sea breeze and any lingering convecting outflow
boundaries from overnight storms. Low level thicknesses increase
several meters and expect highs to be a few degrees warmer than
today, generally in the mid 90s well inland to upper 80s/lower
90s closer to the coast. Heat indices are expected to top out
around 100-105 in the afternoon.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 245 AM Sun...Hot and humid conditions are expected this
week, and we will see the hottest temperatures of the year so
far. Highs in the mid to upper 90s, with heat indices 105-115,
are expected Tuesday and Wednesday. There will be diurnally
based scattered thunderstorms through midweek, with a more
unsettled pattern likely by the end of the week as a cold front
approaches from the north.

Monday night through Wednesday...A strong upper level ridge
will build over the lower Mississippi Valley through midweek,
leading to hot and humid conditions across Eastern NC. At the
surface, high pressure will become centered well offshore, and
ridge into the SE US, while a weak trough forms over central NC.
Increasing low level heights through Wednesday will support
high temperatures in the mid to upper 90s inland, and the upper
80s to low 90s near the coast. Tuesday and Wednesday will be the
most oppressive days, as dewpoints increase into the mid to
upper 70s, and heat indices climb into the upper 100s to low
110s. Overnight low temperatures will be very mild ranging from
the low to upper 70s. There will be scattered precip chances
everyday, thanks to daily sea breeze formation and the weak
inland trough which will develop over central NC. Have mostly
chance PoPs through this period, with the best coverage likely
Wednesday afternoon and evening.

Thursday through Saturday...A cold front will approach from the
north Thursday, and there still remains considerable model
differences with how far south it will reach. The latest ECMWF
has trended towards the GFS, showing the front pushing through
all of Eastern NC, though the ECMWF is much slower. Given the
time of year, and relative weakness of the front, think the
slower frontal passage is more valid. This scenario would
involve unsettled weather lasting Thursday through Saturday, and
have reflected this in the forecast. Have mostly chance PoPs
for the area with greater coverage during the daytime hours.
High temperatures will still be very warm, reaching the low to
mid 90s Thursday, and then the upper 80s to low 90s Friday and
Saturday. Low temps will continue to be mild, mostly in the 70s.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
Short Term /through 18Z Monday/...
As of 705 PM Sunday...VFR forecast for most of period as
typical summertime offshore high/inland trough pattern will
develop. Later tonight, guidance indicates more organized
showers and storms, associated with a shortwave trough, will
cross our area from the N. As is typical, sub-VFR conditions are
likely for any sites directly impacted.

Long Term /Monday through Thursday/...
As of 300 AM Sun...VFR conditions are expected through most of
the long term, with the exception of temporary sub VFR
conditions possible in the afternoon each day due to scattered
thunderstorms.

&&

.MARINE...
Short Term /through Monday/...
As of 10 pm Sunday...Zones in good shape. No changes to make
this evening. An offshore high/inland trough pattern will
continue through the short term bringing typical diurnally
enhanced wind pattern. SW winds around 10-20 kt expected through
this evening, strongest across the Pamlico Sound and waters
south of Oregon Inlet, relax to around 10-15 kt late tonight
into Monday morning, then increase to 15-20 kt across the
central and southern waters in the afternoon. Seas expected
around 2-4 ft through the period but could see some 5 ft seas
across the central waters by late Monday afternoon.

Long Term /Monday night through Thursday/...
As of 300 AM Sun...SW Winds 15-20 kts expected to last through
Wednesday morning, then winds become SW 10-15 kts south of Cape
Hatteras, and SW 5-10 to the north through Thursday. Seas are
expected to be around 3-5 ft south of Hatteras and 2-4 ft north
through Tuesday night, then 3-4 ft south and 2-3 ft north
Wednesday and Thursday.

&&

.CLIMATE...
Near record high temperatures will be possible early next week.

Record High Temps 6/18 (Monday)
LOCATION		TEMP/YEAR
Cape Hatteras   90/1975
Greenville      99/1920
Jacksonville    95/1984
Kinston 		101/1944
Morehead City	91/2015
New Bern		96/2014

Record High Temps 6/19 (Tuesday)
LOCATION		TEMP/YEAR
Cape Hatteras   92/1984
Greenville      98/1975
Jacksonville    97/1984
Kinston 		100/1944
Morehead City	94/1984
New Bern		99/1970

Record High Temps 6/20 (Wednesday)
LOCATION		TEMP/YEAR
Cape Hatteras   92/2011
Greenville      99/1970
Jacksonville    97/1994
Kinston 		104/1924
Morehead City	93/2011
New Bern		98/1994

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...SK
NEAR TERM...HSA/SK
SHORT TERM...SK
LONG TERM...SGK
AVIATION...HSA/MS/SGK
MARINE...HSA/SK/SGK
CLIMATE...MHX
Hazardous weather outlook, Jun 17, 8:31 PM EDT, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
831 PM EDT Sun Jun 17 2018

NCZ029-044>047-079>081-090>094-190045-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
831 PM EDT Sun Jun 17 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A heat wave will develop with afternoon heat indices from 100 to 110
degrees expected Monday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-103-104-190045-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
831 PM EDT Sun Jun 17 2018

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

A heat wave will develop with afternoon heat indices from 100 to 110
degrees expected Monday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 17, 10:13 PM EDT, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1013 PM EDT SUN JUN 17 2018

NCZ080-081-180300-
Beaufort-Mainland Hyde-
1013 PM EDT SUN JUN 17 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MAINLAND HYDE AND
NORTHEASTERN BEAUFORT COUNTIES...

At 1012 PM EDT, a strong thunderstorm was located near Leechville, or
21 miles southeast of Plymouth, moving southeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Belhaven, Sladesville, Swindell Fork, Scranton, Ponzer, Pungo,
Leechville, Rose Bay and Pantego.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3549 7620 3532 7647 3557 7672 3570 7656
TIME...MOT...LOC 0212Z 312DEG 22KT 3558 7657

8
Special weather statement, Jun 17, 11:01 PM EDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1101 PM EDT SUN JUN 17 2018

NCZ080-081-180345-
Beaufort-Mainland Hyde-
1101 PM EDT SUN JUN 17 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MAINLAND HYDE AND
EAST CENTRAL BEAUFORT COUNTIES...

At 1101 PM EDT, a strong thunderstorm was located over Rose Bay, or
29 miles north of Cedar Island, moving southeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Sladesville, Scranton, Swindell Fork, Pamlico Beach, Rose Bay and
Swan Quarter Ferry Terminal.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3513 7635 3527 7648 3527 7647 3528 7647
      3529 7648 3528 7648 3528 7649 3529 7650
      3529 7649 3530 7651 3531 7650 3532 7650
      3532 7653 3531 7653 3541 7662 3558 7641
      3535 7607
TIME...MOT...LOC 0301Z 314DEG 24KT 3543 7639

8
Special weather statement, Jun 17, 11:03 PM EDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1103 PM EDT SUN JUN 17 2018

NCZ045-080-081-180345-
Washington-Beaufort-Mainland Hyde-
1103 PM EDT SUN JUN 17 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MAINLAND
HYDE...SOUTHERN WASHINGTON...AND NORTHEASTERN BEAUFORT COUNTIES...

At 1103 PM EDT, a strong thunderstorm was located near Pungo, or 20
miles southeast of Plymouth, moving southeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Belhaven, Sladesville, Ponzer, Scranton, Pungo, Pike Road,
Leechville, Rose Bay, Wenona, Terra Ceia, Phelps Lake, Pungo Lake,
Alligator Lake, Long Acre VFD and Pantego.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3589 7658 3554 7624 3533 7646 3566 7688
TIME...MOT...LOC 0303Z 311DEG 12KT 3560 7658

8
Special weather statement, Jun 17, 11:49 PM EDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1149 PM EDT SUN JUN 17 2018

NCZ080-081-094-180415-
Beaufort-Mainland Hyde-Pamlico-
1149 PM EDT SUN JUN 17 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MAINLAND HYDE...
SOUTHEASTERN BEAUFORT AND NORTHEASTERN PAMLICO COUNTIES...

At 1149 PM EDT, a strong thunderstorm was located over Sladesville,
or 29 miles north of Cedar Island, moving southeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Sladesville, Swindell Fork, Ransomville, Scranton, Pamlico Beach,
Lowland, Leechville, Winsteadville, Rose Bay, Sidney Crossroads, Swan
Quarter Ferry Terminal and Sydney Crossroads.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3536 7609 3516 7651 3547 7677 3562 7640
TIME...MOT...LOC 0349Z 332DEG 16KT 3542 7647

8
Special weather statement, Jun 18, 1:31 AM EDT, 50 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
131 AM EDT MON JUN 18 2018

NCZ029-045-046-080-081-180630-
Washington-Beaufort-Mainland Hyde-Tyrrell-Martin-
131 AM EDT MON JUN 18 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MAINLAND
HYDE...WASHINGTON...SOUTHEASTERN MARTIN...NORTHEASTERN BEAUFORT AND
SOUTHWESTERN TYRRELL COUNTIES...

At 130 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles west of Plymouth to near Pike
Road. Movement was southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Plymouth, Ponzer, Pungo, Pike Road, Leechville, Wenona, Hinson,
Westover, Phelps Lake, Pungo Lake, Alligator Lake, Roper, Long Acre
VFD, Jamesville, Creswell and Dardens.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3592 7671 3594 7669 3583 7621 3547 7629
      3571 7702 3588 7704 3586 7702 3587 7702
      3594 7704 3587 7698 3590 7694 3589 7692
      3581 7689 3585 7684 3589 7683 3586 7677
      3587 7674 3595 7673
TIME...MOT...LOC 0530Z 298DEG 14KT 3587 7688 3570 7657

JBM
Special weather statement, Jun 18, 2:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
221 AM EDT MON JUN 18 2018

NCZ094-095-180700-
Pamlico-Carteret-
221 AM EDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CARTERET AND
CENTRAL PAMLICO COUNTIES...

At 221 AM EDT, a strong thunderstorm was located over Maribel, or 18
miles east of James City, moving southeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
South River, Merrimon, Florence, Whortonsville, Nc Pamlico, Maribel,
Merritt, Bayboro, Alliance, Stonewall, Vandemere and Mesic.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3493 7665 3496 7668 3497 7668 3498 7666
      3499 7663 3500 7663 3500 7668 3499 7670
      3514 7684 3523 7671 3523 7666 3506 7641
TIME...MOT...LOC 0621Z 320DEG 10KT 3514 7671

27

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:19 PM EDTSpecial Marine WarningMHX56 min
Jun 17, 10:13 PM EDTSpecial Weather StatementMHXHyde47 min
Jun 17, 11:01 PM EDTSpecial Weather StatementMHXHyde44 min
Jun 17, 11:03 PM EDTSpecial Weather StatementMHXWashington42 min
Jun 17, 11:49 PM EDTSpecial Weather StatementMHXHyde26 min
Jun 18, 1:31 AM EDTSpecial Weather StatementMHXWashington59 min
Jun 18, 3:15 AM EDTSmall Craft AdvisoryMHX26 hr
Jun 18, 4:31 AM EDTSpecial Weather StatementMHXCarteret59 min
Jun 18, 3:31 PM EDTHeat AdvisoryMHXBeaufort, Dare, Duplin, Greene, Hyde, Jones and 6 more28 hr
Jun 18, 4:51 PM EDTSpecial Marine WarningMHX54 min
Jun 18, 4:59 PM EDTSpecial Weather StatementMHXCarteret61 min

Nearby

Special Weather Statements in North Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.